Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 129, NWS Louisville, KY

August 18, 2001Orange County, Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Aug 18, 2001, 8:56 PM EST for Orange County, Washington County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 8:56 PM EST (01:56 UTC)
Expired
Aug 18, 2001, 9:30 PM EST
In force
34 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Orange County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 73 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 9:15 PM ESTThunderstorm Wind 60 EOrangeville, INTrees were downed by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WUUS53 KLMK 190157
SVRSDF
INC117-175-190230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
856 PM EST SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA
  NORTHERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 930 PM EST

* AT 852 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ORLEANS...OR ABOUT 52 MILES NORTHWEST OF
  LOUISVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROMER AROUND 905 PM EST
  MOUNT CARMEL AROUND 910 PM EST
  SMEDLEY AROUND 915 PM EST
  MILLPORT AROUND 920 PM EST

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:50 PM EST, 8 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 12:50 PM EST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
150 PM EDT SAT AUG 18 2001

FORECAST PROBLEMS CENTER ON THUNDERSTORMS AND SEVERITY TONIGHT.

EXPECT SCT TSTMS TO DEVELOP BY LATE AFTN IN INCRSGLY UNSTBLE
AMS(ESPCLY WRN FA) AS CAPES NEAR 3000 J/KG AHD OF VORT LOBE STILL
UPSTRM.  MAJOR THREAT OF SVR STORMS COMES IN LATER TNGT(PROBABLY IN
THE FORM OF A LINEAR MCS) AS PRONOUNCED CLOSED LOW/SHRTWV TROF CONTS
TO DIG INTO THE UPR OH VLY BEFORE TURNING E/NEWD SUN MRNG. ETA PROGS
IN EXCESS OF 12 MICROBARS/SEC UVV INTO SCNTRL IN AND NCNTRL KY FROM
LATE EVE INTO THE WEE HOURS OF THE MRNG ASSOCIATED WITH CYCLONIC
LEFT EXIT REGION/RIGHT ENTRANCE REGION COUPLED JET STRUCTURE OVER
NWRN FA AT 06Z. THIS JUST DOWNSTRM FROM CURRENT SPC MODERATE RISK
AREA. WILL HIT NWRN FA WITH STRONG WORDING TNGT (HAIL/HIGH WINDS)IN
ANTICIPATION OF LIKELY INCOMING WATCH. ETA SOUNDING AT 06Z SHOWING A
BRN OF 41 OVER NWRN FA...INDICATIVE OF SUPERCELLS...HOWEVER SVR
THREAT SHUD BE WANING THEN AS BNDRY LAYER STABILIZES AND UPR SYS
TURNS EWD.

ON SUNDAY...WITH UPPER LOW ACRS LWR GREAT LAKES AND COLDER AIR ALOFT
ACROSS THE REGION...LAPSE RATES WILL BE FAVORABLE FOR CONTINUED
SCATTERED CONVECTION...ESPCLY EASTERN FA.  WILL KEEP MENTION OF CHC
POPS ALL AREAS...MAINLY MRNG ACRS WRN FA. INFLUX OF DRIER AIR SUN
NGT INTO THE NEW WORK WEEK PROGGED BY MODELS AS UPR RDG SLOWLY
BUILDS IN. WILL CONT DRY EXTENDED...EXCEPT INTRO A RW/TRW CHC
SAT.

.SDF...NONE
KIRKPATRICK

In the hours before

Special weather statement, Aug 18, 4:00 PM EST, 4 hours 56 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>048-053>055-061>065-
070>074-076-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT SAT AUG 18 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS TONIGHT ACROSS SOUTH CENTRAL INDIANA AND
MUCH OF CENTRAL KENTUCKY.

A COLD FRONT WILL MOVE SOUTHEAST INTO THE LOWER OHIO VALLEY
TONIGHT. AHEAD OF THE FRONT...MOIST AND UNSTABLE AIR WILL PREVAIL
AND MAY CAUSE LARGE HAIL AND DAMAGING WIND.

RELATIVELY STRONG WINDS IN THE UPPER ATMOSPHERE WILL LIKELY LEAD
TO A LINE OF THUNDERSTORMS DEVELOPING THIS EVENING AND APPROACHING
THE LOCAL AREA TONIGHT.

REPEATING...THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WIND.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS
FOR FURTHER WEATHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE
REQUESTED THIS EVENING.

RDC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:14 PM ESTSevere Thunderstorm WarningLMKDubois31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.